Tuesday, July 29, 2014

Sunday, November 30, 2008 pini, Community Member, asks

Q: can I eat a grapefruit while taking Lipitor ?

Answer This
Answers (1)
Neil MD, Health Pro
11/30/08 7:38pm

Hello pini,

 

Good question, and one that comes up often.  

 

Eating grapefruit alters the activity of certain enzymes in your liver.  Some medications require these enzymes to be activated and while others require them to be degraded and then eliminated from your body.

 

Grapefruit and its juice raise, unpredictably so, the amount of Lipitor in your blood.  This effect is magnified even more if you ingest grapefruit at the same time you take your medication.

 

To be safe, you should eliminate eating grapefruit or drinking grapefruit juice from your diet if on Lipitor and other statins.

 

To your health,

Neil MD

 

 

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By pini, Community Member— Last Modified: 12/21/10, First Published: 11/30/08